Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 199, NWS St. Louis, MO

August 6, 2014Franklin County, Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 6, 2014, 6:02 PM CDT for Franklin County, Saint Charles County, Saint Louis County, Missouri. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2014, 6:02 PM CDT (23:02 UTC)
Expired
Aug 6, 2014, 6:30 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Franklin County, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 12 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:05 PM CDTHAIL 1.252 Ne Villa Ridge, MOALSO TREE DAMAGE IN THE LOCAL AREA.
Aug 6, 6:37 PM CDTTSTM WND GST 443 W Chesterfield, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS53 KLSX 062302
SVRLSX
MOC071-183-189-062330-
/O.NEW.KLSX.SV.W.0199.140806T2302Z-140806T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT WED AUG 6 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  SOUTH CENTRAL ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  WEST CENTRAL ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 630 PM CDT

* AT 559 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAY
  SUMMIT...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  WILDWOOD...ELLISVILLE...CLARKSON VALLEY...CHESTERFIELD...DEFIANCE
  AND MATSON.

THIS WARNING INCLUDES BABLER MEMORIAL STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3871 9079 3867 9047 3843 9080 3851 9092
TIME...MOT...LOC 2302Z 218DEG 22KT 3852 9081

HAIL...0.88IN
WIND...60MPH

$$

MILLER
1 follow-up statement
535 
WWUS53 KLSX 062330
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT WED AUG 6 2014

MOC071-183-189-062340-
/O.EXP.KLSX.SV.W.0199.000000T0000Z-140806T2330Z/
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-
630 PM CDT WED AUG 6 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ST. LOUIS...SOUTH
CENTRAL ST. CHARLES AND NORTHEASTERN FRANKLIN COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3871 9079 3867 9047 3843 9080 3851 9092
TIME...MOT...LOC 2330Z 218DEG 22KT 3865 9067

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:00 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 6, 4:00 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT Wed Aug 6 2014

.SHORT TERM:  (Through Tonight)
Issued at 300 PM CDT Wed Aug 6 2014

Main focus will be precip chances thru the night. Mdl solns vary
widely so confidence in any one soln is somewhat low. However,
believe that ongoing convection may flare up briefly late this
afternoon into early evening. These storms shud dissipate before
redevelopment along the WAA wing somewhere parallel and just W of
the MS River. This area of TSRA shud slowly move E late tonight as
the sfc low approaches. This low shud bring TSRA to the nrn and
wrn third of the CWA. This system shud bring a decent amount of
rain to portions of the CWA, but with a lack of rain lately, the
ground and streams shud be able to hold most of the rainfall.
However, locally higher rainfall totals may cause issues, but is
difficult to say where that may occur.

Continued a persistence forecast for temps tonight across much of
the region. With winds becoming more sly over portions of central
MO, have trended slightly warmer.

Tilly

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 337 PM CDT Wed Aug 6 2014

Not many changes to the prev forecast largely due to uncertainty
in how the system will evolve tonight. Have somewhat trended twd
the local WRF mdl as this mdl has the sfc low moving/developing
further N than the GFS/NAM. Have therefore raised temps for Thurs
based on this more nly soln, but also due to how warm portions of
KS reached today. The going forecast may still be too warm with
breaks in the clouds tomorrow, but since this is already above the
warmest MOS, will let later shifts take another look. Expect
storms to develop along the fnt and push thru the CWA tomorrow.
Timing is uncertain, but after an initial round in the morning,
believe most of the area will see a lull before redevelopment
during the afternoon. The only exception would be nrn portions of
the CWA.

The fnt shud push S of the CWA by Fri or at least across the srn
counties. Have kept low PoPs going for now with uncertainty in fnt
location. Precip chances for late this weekend into next week
gradually diminish. However, with upper air pattern in a zonal
with NW flow gradually building overhead, is some uncertainty in
any one system. Have kept PoPs largely in place for now.

Temps are generally persistence with a gradually warming trend next
week as heights gradually rise.

Tilly

&&

.AVIATION:  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1241 PM CDT Wed Aug 6 2014

VFR conditions expected for the rest of today and early this
evening, with light easterly winds. Convection has begun to
develop over southeastern Missouri this afternoon, and could
develop further west and north toward mid-Missouri along a frontal
boundary, though feel that activity should remain south of KCOU,
and well south of metro TAF sites. Later this evening through the end of
the TAF period, the forecast becomes challenging due to
potentially multiple rounds of showers and thunderstorms that
could impact area terminals and uncertainty regarding coverage and
timing. While the most recent run of the HRR indicates the
potential for convection to develop between KCOU and metro TAF
sites and trek eastward, impacting metro TAF sites as early as 02Z
this evening, there is uncertainty in this scenario, thus have
held of VCTS introduction for metro TAF sites until after 06Z.
Current thinking is that a MCS will develop over NW Missouri and
trek east/southeast across the area overnight and early tomorrow
morning, thus have included VCTS mention for all TAF sites
accordingly. Models indicate at least -RA continuing through the
morning, before a lull from late morning to early afternoon.
Additional storms are possible beyond the end of the valid period.
Timing of onset this evening and tonight will likely need refined
in future TAF issuances.

Specifics for KSTL:

VFR conditions will prevail through this evening, at which point,
the forecast becomes more complex and challenging. While some
high reslolution guidance indicates the potential for some storms
to impact the terminal by around 02Z, confidence is low in that
scenario. Main expectation is that storms that develop over
eastern Kansas and western Missouri will move eastward this
evening, arriving at KSTL by around 06Z. Precipitation associated
with these storms is expected to continue through mid- morning, when
models hint at a lull in activity. Given diurnal destablization
Thursday afternoon, expect a second round of showers and
thunderstorms to impact KSTL through at least the afternoon into
early evening, and thus have included a VCTS mention from 19Z
onward tomorrow. With any storms, MVFR to possibly IFR conditions
are possible, though expect generally MVFR cigs/visibility outside
of stronger cells.

JP

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     71  85  70  84 /  60  70  60  30
Quincy          67  80  65  78 /  80  70  60  30
Columbia        70  86  67  84 /  70  70  50  30
Jefferson City  70  86  68  84 /  60  70  50  30
Salem           68  83  68  83 /  60  70  60  50
Farmington      67  86  69  85 /  50  70  60  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Aug 6, 4:02 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
402 PM CDT WED AUG 6 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
402 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT ACROSS MUCH OF THE REGION. WHILE
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...STRONG STORMS
CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY ON THURSDAY AND THURSDAY NIGHT...AND A
CHANCE OF THUNDERSTORMS CONTINUES ACROSS MUCH OF THE AREA THROUGH
TUESDAY. STRONG STORMS CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS CONTINUE TO BE POSSIBLE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TILLY

In the hours before

Local storm report, Aug 6, 5:04 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT WED AUG 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 S SULLIVAN            38.14N  91.17W
08/06/2014  M0.88 INCH       CRAWFORD           MO   PUBLIC

            TWITTER REPORT.

&&

CVKING
Special weather statement, Aug 6, 5:56 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
556 PM CDT WED AUG 6 2014

MOZ061>063-062330-
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-
556 PM CDT WED AUG 6 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LOUIS...SOUTHERN ST.
CHARLES AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 630 PM CDT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VILLA RIDGE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRAY SUMMIT...
  PACIFIC...
  WILDWOOD...
  CLARKSON VALLEY...
  CHESTERFIELD...
  AUGUSTA...
  DEFIANCE...

THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:44 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.